A recent study shows that melatonin overdoses have risen a whopping 530% in the last ten years, with a more rapid rise since the COVID-19 pandemic began. As a parent and a sleep physician, this is concerning to me. Parent who give their children melatonin need to be aware of the risks. Here’s what parents need to know.
The study, Pediatric Melatonin Ingestions— United States, 2012-2021 (Lelak, K., 2022. Pediatric Melatonin Ingestions — United States, 2012–2021. MMWR Morb Mortal Wkly Rep 71. https://doi.org/10.15585/mmwr.mm7122a1) was published 6/3/2022. In it, the authors reviewed poison control center data from the last ten years. Here are the findings:
1. Melatonin ingestion frequency has increased by 530% in the last ten years, with a marked increase since 2020.
A total of 260,435 reported ingestions occurred in the last ten years. These represent 2.25% of all ingestions reported during the same period. In 2012, melatonin accounted for 0.6% of reported ingestions, whereas it accounted for 4.9% of reported ingestions in 2021.
More serious ingestions are noted below.
In 2020, melatonin became the MOST frequently accidentally ingested supplementing children. To me, there is little doubt that this is because of the sleep problems which many children suffered during the early days of the pandemic, along with the associated shut downs. (More on this below).
2. Hospitalizations, ICU stays, and two deaths were reported in the study.
In the study, 10.7% of ingestions were managed at health care facilities (hospitals, doctor’s offices, etc.). Of this group, 14.7% were hospitalized, with 1% requiring an ICU stay. (To put this in perspective, 1.5% of cases were hospitalized and 0.1% ended up in the ICU). Most hospitalized patients were teenagers with intentional ingestions. It’s important to note that, generally, a teenager who is suicidal and intentionally ingestions anything will be hospitalized for safety and assessment, so “hospitalization” does not necessarily reflect the danger posed by melatonin, but more the presence of suicidal intent. The largest increase in hospitalizations, however, was in children less than age 5.
Two deaths were reported, one in a 13 month old and one in a 2 month old. Both deaths occurred in the home; as per the authors, “one ingestion involved intentional medication misuse, the reason for the other is unknown.”
I was speaking with my colleague Sasha who is a pharmacist here at Yale. Reviewing the literature, these may be the first reported deaths associated with melatonin overdoses.
3. Several risk factors were associated with accidental melatonin use
Risk factors included male gender and being less than <5 years of age. The vast majority of the ingestions occurred and were managed at home.
What are the limitations of the study?
The primary limitation is that this is poison control center data. There is no data about the children that were hospitalized, needed mechanical ventilation, or died. Did they have other medical problems that put them at high risk? Were they on other medications which had an interaction with melatonin? Were the hospitalized teenagers mostly acting with suicidal intent, or was there some other reason at play, such as severe insomnia?
Why are more children having overdoses?
The study was not designed to answer this question. I think there are several factors:
- Sleep problems became worse during the pandemic: I’ve covered this elsewhere, but many children and adults were sleeping poorly during this stressful time. (I wrote about this here and here and here). Many people are still struggling. If someone in your house is struggling with insomnia, you are more likely to have melatonin in your home.
- Melatonin is heavily marketed towards parents. Go down the aisle of your drug store and take a look. In my local drug store, the top row of “Children’s medicine” is melatonin preparations marketed to parents. This placement is not by accident. The top row in retail (like endcaps at the end of aisles) is reserved for high profit or popular products).
- Melatonin preparations look like candy. I’m not thrilled with melatonin gummies. It looks and tastes like candy. There’s a good chance that a child might try to eat something that looks like this:
- Melatonin preparations in the US are poorly regulated and of poor quality. In the United Kingdom, it is prescription only. In Canada it is an OTC medication. In Australia it was an over the counter medication until 2021, when it was made available OTC. Here in the US, melatonin is considered a food supplement, and quality control is poor. An oft sited study showed that the amount of melatonin can vary anywhere from -83% to +478% from the labeled dose. This means that if you are giving your child a dose of 3 mg, the actual dose may actually be anywhere from 0.5 mg to 14 mg. Moreover, the lot to lot variability was as high as 465%– meaning that you may buy a different bottle of medicine, from the same manufacturer, and still one bottle may have more than four times as much as melatonin as another, Finally, the researchers found serotonin (a medicine used in other conditions, and also a neurotransmitter) in 71% of samples. Here’s a table from a great article on this topic.
|United States||Considers all supplements safe until proven unsafe. Not|
regulated prior to market availability.
|Non-prescription dietary supplement||FDA not required to test new ingredients/supplements in clinical trials.|
|Canada||Medications fall under the Food and Drug Regulations issued by the Canadian Government||Non-prescription health product||Must contain Natural Product Number.|
|European Union||Medications are regulated through the European Regulatory Network, which consists of 50 regulatory authorities from across Europe||Prescription for sustained release; less than 2 mg immediate release has variable status based on country||European Medicines Agency has set specific guidelines for use. Some countries, such as Poland, consider melatonin non-prescription|
|Non- EU Countries|
|Medications are regulated by the Norwegian Medicines Agency||Prescription|
|United Kingdom||Follows the European Union Guidelines||Prescription|
|Taiwan||Medications are regulated under the Pharmaceutical Affairs Act||Controlled-substance|
- Parents don’t know how much melatonin they are giving their kids. When families come to see me in Sleep Clinic, the child is often taking melatonin. Often the parents do not know the dose. “How much he is taking?” “One milliliter” “Two pills” etc.
What are common melatonin drug interactions?
There is a short list of medications which interact with melatonin. I asked my colleague Sasha Dorzin PharmD, who is a stellar pediatric pharmacist, to tell me more about this. Here’s what she wrote me on this subject
- Major drug interactions that are associated with melatonin include the following
- Melatonin may enhance the sedative effect of benzodiazepines & hypnotics
- Melatonin may diminish the antihypertensive effect of calcium channel blockers
- Melatonin may enhance the adverse/toxic effect of imipramine
- Drug interactions that may increase the levels of melatonin (a sensitive substrate of CYP1A2 an enzyme which processes drugs in the liver)
- Risk Rating X Avoid Combo: Strong CYP1A2 Inhibitors may increase the serum concentration of Melatonin (ie: ciprofloxacin, fluvoxamine)
- Risk Rating C monitor for side effects: Moderate CYP1A2 Inhibitors may increase the serum concentration of Melatonin (ie: mexiletine, oral contraceptives)
Melatonin can also lower blood pressure and blood sugar. If your child is taking medications that affect blood pressure or blood sugar, be very careful.
When I look at this list, I would say that oral contraceptives, fluvoxamine, and hypnotic drugs are the most common medications used in my patient population.
What are the side effects of taking too much melatonin?
They include sleepiness, delirium, nausea, vomiting, night time awakenings, dizziness, irritability, and bedwetting.
What if I’m worried my child may have taken too much melatonin?
Call the national Poison Help Hotline at t 1-800-222-1222. A medical provider will come on the line and help you.
How can children safely use melatonin?
- Please talk to your child’s pediatrician. Although melatonin is natural (in that our bodies make it) it has side effects like any other medication. Your doctor NEEDS to know if your child is taking this.
- Keep it in a safe place. My 14 yo comes to us when he wants melatonin. So should your child. This is especially important if there are young children in your home.
- Know the correct dose, in milligrams. In our clinic, the MAX dose is 3 mg for children less than 40 kg /88 lbs and 5 mg for children above 88 mg. I usually start at 0.5 mg and increase by 0.5 mg a week in patients. Any melatonin use is also accompanied by behavioral recommendations as well. Note that tiny doses (0.5 mg) are often effective.
- Don’t give melatonin to your child if he/she/they are less than age three. Safety data is lacking in that age group. You shouldn’t use it in younger kids without input from an expert— someone like your pediatrician, or a doctor specializing in sleep disorders. Most kids under three will respond well to a behavioral sleep intervention.
More on The Problematic nature of melatonin
There is a new sleep podcast called “The Slow Wave” where they discuss some of these issues in depth. Jeff (of Sleep Junkies fame) is a friend. Check it out!
Want to learn more about melatonin?
If you want to learn more, I have a melatonin guide for parents how it works, what the evidence is for it, and how it should be used.